Factors associated with outcomes in organophosphate and carbamate poisoning: a retrospective study
Organophosphate and carbamate (OPC) poisoning is a major global health hazard requiring immediate medical intervention. Atropine (ATR) is an essential antidote in organophosphate and carbamate poisoning, with the inclusion of cholinesterase reactivators and other anticholinergics, namely pralidoxime (PAM) and glycopyrrolate (GPR). This study aimed to compare the efficacy of various treatment regimens and identify the factors affecting mortality. The data of patients presented at the emergency unit with the consumption of OPC compounds between the years 2013 and 2017 were retrospectively reviewed. The study population was then categorized into four treatment patterns (1) ATR alone, (2) ATR and PAM, (3) ATR and GPR, (4) ATR, PAM and GPR. The outcome of the patients was assessed in terms of survival, intubation, ICU days, and days of ventilation and hospitalization. Univariate and multivariate analyses were performed to investigate the risk factors associated with mortality and odds ratio (OR). A total of 441 patients were included in the study, of which 69.16% were males, and 375 patients survived. Consumption of poison with a suicidal intention was reported in 98.19% of the patients, and the treatment with ATR and PAM (42.86%) was observed to have lower days of ventilation in comparison to the treatment with ATR and GPR (p = 0.003). Patients requiring intubation were also lowest in the group treated with ATR and PAM (27.51%). The age group of > 50 years (OR 4.275 [CI 2.179–8.387]), male gender (OR 2.608 [CI 1.258–5.406]), and the treatment pattern with ATR, PAM and GPR (OR 2.233 [CI 1.002–4.040]) were independently associated with mortality. In summary, male gender, elderly population, and treatment patterns followed adversely affected the outcome in patients with OPC poisoning.
Reddy, B. Shrikar; Skaria, Teny Grace; Polepalli, Sravani; and Vidyasagar, Sudha, "Factors associated with outcomes in organophosphate and carbamate poisoning: a retrospective study" (2020). Open Access Archive. 205.